Birth control – especially the pill - is commonly used to control hair loss, but hair loss is also a common side effect from hormonal birth control. So what are you supposed to do? Here’s my personal story about taking the pill and how it may or may not have contributed to my hair loss. This is a long story!
• When I first started the pill
I’ve always been very cautious so even when I was young I would think about possible consequences to my actions. In college I decided to go on the pill because it seemed prudent. I also had acne and was hoping the pill would do double-duty – protect me from pregnancy and clear up my acne. This was back in the 90s before the internet so I just went to the doctor, told her what I wanted, and I got on the pill. Besides the acne I didn’t have any medical issues that the pill would help.
I wasn’t warned about any risks to taking the pill. Before I took my first pill I carefully studied the pamphlet to make sure I knew exactly what I was doing. The side effects were scary, but the doctor said I would be fine because I wasn’t a smoker. I remember reading about the potential for hair loss as a side effect (developing alopecia was a huge fear of mine) but I figured it meant a little hair loss, which I could spare, and I could just stop the pill in the rare case it happened. Despite my cautious ways, I was still too clueless to really understand the power of hormonal birth control.
The first pill I took (whatever random pill they were prescribing at the time) had some side effects so I got switched to something else. I recall taking Ortho-Novum 777 and Ortho-Novum 1/35 at some point. I had no clue about different pills, as most young women don’t – I just took whatever they gave me. Later on I ended up on Ortho Tri-Cyclen, which was super popular in the 90s and 2000s, and it worked fine for me. Once I was on the pill my acne vanished, and I don’t recall having any other side effects that bothered me.
Before starting on the pill I had super thick curly hair – thicker than people. I don’t recall shedding a lot of hair in high school. The first few years I was on the pill I didn’t notice much shedding, and even through bouts of depression I didn’t notice it. But a few years into taking the pill I was shedding a lot – my roommate would tease me because our floors would be covered in my hair. I still had so much hair so I figured it was just normal to lose a lot of hair because I had so much of it. Since my hair was so curly I didn’t brush it a lot because that would make it frizzy, so I also figured that’s why my hair was all over the floor and not in a brush (which could be the case).
I went on and off the pill a few times and do recall periods of excessive shedding, but it never dawned on me that it was the pill that could be causing it, and I wasn’t worried since I still had so much hair. Of course now I know that going on, going off, or of course being on the pill can all cause hair loss. So back then I had periods of Telogen Effluvium (temporary hair loss) but I just didn’t realize it.
• When I first noticed my hair was thinning
I was in my late 20s and had been on Ortho Tri-Cyclen for a few years when I actually noticed my hair was thinner than it used to be. Looking back through pictures, the thinning was probably really gradual, so it wasn’t until my hair was about 30% thinner that I even noticed it. At that point I had been on and off birth control for ten years. So did the pill cause my hair loss? The thing is there’s no way to really know. I can’t go back and know what my hair would have looked like had I never been on the pill. If I had thin hair to begin with, it would have been much easier to realize I was experiencing a problem, and then I could have pinpointed whether or not the pill was to blame. I wonder if there are any studies done on identical twins and the effects of birth control!
After finally noticing my hair loss I went off Ortho Tri-Cyclen. At the time I was also really depressed, so maybe it was depression that was causing my hair loss (even though I had been depressed before without a hair problem). I was off the Ortho Tri-Cyclen for a year and didn’t have a dread shed from quitting, and I didn’t notice any regrowth. It was just the same. After looking at pictures from that time, my hair may have gotten a slight bit better, and it didn’t get worse until several years after that.
Since my hair loss was still noticeable to me (probably not to anyone else at the time) I decided to go on Yasmin. Yasmin is, in theory, one of the best pills for hair loss, so I wanted to stabilize or improve my hair loss. The first few years I was on it I didn’t really notice anything - my hair just stayed the same. I continued on Yasmin because I liked the effect it had on my mood and my skin (I had bad acne at the time – which is why I later started Savvy Skin), and I knew it was supposedly a hair-friendly pill. Now it’s about seven years later and I’m still on Yasmin. But in the past year my hair loss has become horrible, and for the last several years it’s been getting worse and worse. Is Yasmin to blame? I doubt it. I am sure my hair loss would be horrible with or without it. But I want to get off Yasmin eventually because the risks associated with it are not good, and I can’t be on it forever.
• If I had to do it all over again
After reading thousands of different stories about women that claim their hair loss started after taking the pill, I believe the pill absolutely causes hair loss in some women, and while some women get their hair back, others don’t. There are countless women in their 20s who begin losing their hair after taking the pill, and while androgenetic alopecia does strike women in their 20s, it’s hard to ignore the fact that many women only notice a hair loss problem after taking the pill. So does the pill bring on genetic hair loss much sooner than normal? – it’s very possible. And of course the pill causes telogen effluvium (temporary hair loss) in lots of women who do fully recover eventually. I am still convinced there is a hormonally-induced hair loss epidemic striking women in their 20s, as I witnessed in New York City.
If only I knew how horrible my hair loss would get in my thirties, ideally I never would have gone on the pill. Maybe I never would have had to create hairlosshell.com. It’s hard to know if being on it for just a few months dooms you for life, or if the longer you’re on it, the faster it brings out genetic hair loss. Or are the hair loss effects it causes really only temporary, while genetic hair loss or something else, is the true problem? I know hormonal birth control can create a hormone imbalance, and negatively impact your thyroid hormones. It’s hard when you’re young to think about ten years in the future. If I had known being on the pill would possibly cause me to start balding ten years later I would have tried my hardest to avoid ever going on it. But of course that brings up other alternatives just as troubling – pregnancy, acne, etc.
• Why I would go on the pill
If I had never started the pill in college for fear of hair loss or other side effects, but later found myself with thinning hair in my twenties, then I would have gone on birth control to try to counteract the hair loss. Since birth control can help hair loss (just as it can cause it), I would have waited until I had an actual hair loss problem before going on it. If I had other medical issues (PCOS, severe cramps, severe bleeding, etc.) I’m sure I also would have ended up on the pill if the potential benefits outweighed the risks. I would have attempted to treat my acne with non-hormonal methods, but it’s tough because the pill was one of the most beneficial acne treatments I tried. And for many, pregnancy protection is the most critical reason for being on the pill, so the benefit it provides may out-weight the potential for hair loss and other issues.
• The best pills for hair loss
Thankfully we have the internet – if only I were ten years younger I would have had the internet and access to more birth control information. I never would have started on the pills I did (which it turns out were not hair-friendly). Here is a list of birth control pills and their effect on hair loss. Some pills are horrible for hair loss and can make it way worse, and some, like Yasmin, in theory can help it. But lots of women report severe hair loss when they take pills that are supposedly positive for hair loss, so the only way to know for sure what will work for you is to try them:( And while something might help hair loss, it could cause all sorts of other side effects:(
• The bottom line
Going on hormonal birth control is not something to be taken lightly. If you’ve seen the news you know many people are suing the makers of Yasmin for causing severe health problems like blood clots, and all birth control pills can potentially kill you! Talk with your doctor and do a lot of research before ever starting on the pill. Make sure the benefits outweigh the risks in your situation, and research other pregnancy prevention options.
So does the pill cause hair loss? Absolutely in some cases! Does it help hair loss? Again it does for some women. Unfortunately hormones are extremely frustrating and complicated and they are making me nuts:( Feel free to share your birth control and hair loss story in the comments.